Alert archive / Texas / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 301, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at Jun 20, 1997, 7:04 PM CDT for Borden County, Dawson County, Texas. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 20, 1997, 7:04 PM CDT (00:04 UTC)
- Expired
- Jun 20, 1997, 7:30 PM CDT
- In force
- 26 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Whole counties
Counties Borden County, TX, Dawson County, TX
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 20, 4:00 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 0.1 hours before the alert went out and 100 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1241 J/kg
- Mixed-layer CIN
- -142 J/kg
- Mixed-layer LCL
- 1799 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- -83 m²/s²
- 0-3 km storm-relative helicity
- 9 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -6.9
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KMAF 210004 RRA SVRMAF TXC033-115-210030- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MIDLAND TX 704 PM CDT FRI JUN 20 1997 THE NATIONAL WEATHER SERVICE IN MIDLAND TX HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 730 PM CDT FOR PEOPLE IN THE FOLLOWING LOCATIONS... IN NORTHWESTERN TEXAS ...WESTERN BORDEN COUNTY ...EASTERN DAWSON COUNTY AT 702 PM CDT...A SEVERE THUNDERSTORM WAS INDICATED BY MIDLAND DOPPLER RADAR 14 MILES WEST OF GAIL OR 5 MILES EAST OF MIDWAY MOVING EAST AT 10 MPH. THIS STORM IS EXPECTED TO REMAIN IN RURAL AREAS. THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE FOR DAMAGING WIND IN EXCESS OF 55 MPH`...LARGE HAIL...AND DEADLY LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A PLACE OF SAFETY...PREFERABLY INSIDE A STRONG BUILDING BUT STAY AWAY FROM WINDOWS. RSB/TJT
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 20, 1:48 PM CDT, 5 hours 16 minutes earlier.
Area forecast discussion, Jun 20, 1:48 PM CDT, 5 hours 16 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND TX 148 PM CDT FRI JUN 20 1997 KMAF 88D INDICATES CONVECTION DEVELOPING W OF THE PECOS INVOF OF EVOLVING DRYLINE AND IN AREA OF LOW-LEVEL MSTR CONVERGENCE PER 12Z RUC. DWPNTS AT KMRF HAVE DROPPED IN THE 40S WITH WLY WINDS...FURTHER E DWPNTS ARE SLOWLY FALLING INTO THE M50S WITH CAPES AROUND 1500 J/KG. WILL LOOK FOR WIDELY SCATTERED HIGH-BASED STORMS TO CONTINUE DEVELOP THRU THE AFTERNOON WITH THREAT SLOWLY SHIFTING E AS TEMPS CLIMB INTO THE MID TO U90S. LOW-LEVEL WINDS SWLY ATTM ACROSS MOST OF THE AREA...HOWEVER WINDS EXPECTED TO BACK TO THE S EARLY THIS EVENING AND STRENGTHEN IN RESPONSE DEEPENING SURFACE LOW INVOF WRN KS. THEREFORE WILL LOOK FOR MSTR TO GENERALLY REMAIN IN PLACE OR RETURN WARRANTING WIDELY SCATTERED POPS ACROSS THE PB AS FAR E AS KMAF THRU THIS EVENING. 7H SHEAR AXIS EVIDENT ON GRIDDS TO THE NW TO REMAIN IN PLACE THRU TMRW WITH INDICATIONS OF LESS INSTABILITY...7H THERMAL RIDGE TO PERSIST AS WELL AND WILL OPT TO KEEP DRY FCST GOING. MAF 69/97 20/- CNM 66/99 20/- MRF 58/92 20/- P07 70/95 10/- MURDOCH/BRITE
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 20, 7:30 PM CDT | Flash Flood Warning | MAF | Dawson | 3 hr |
| Jun 20, 7:55 PM CDT | Severe Thunderstorm Warning | MAF | Howard | 50 min |
| Jun 20, 8:36 PM CDT | Severe Thunderstorm Warning | MAF | Scurry | 34 min |
| Jun 20, 8:46 PM CDT | Flash Flood Warning | MAF | Howard | 3 hr |
Nearby
Severe Thunderstorm Warnings in Texas, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.